Alert archive / Kansas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 146, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 8, 2002, 5:44 PM CDT for Butler County, Kansas. It was in force for 61 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 8, 2002, 5:44 PM CDT (22:44 UTC)
- Expired
- May 8, 2002, 6:45 PM CDT
- In force
- 61 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Butler County, KS
The radar
The Wichita radar (KICT), 48 km from the middle of the area, began a volume at 22:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 8, 6:02 PM CDT | Thunderstorm Wind 52 E | El Dorado, KS | |
| May 8, 6:10 PM CDT | Thunderstorm Wind 52 E | El Dorado Res, KS | |
| May 8, 6:32 PM CDT | Hail 0.88 | El Dorado, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 8, 2:00 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 10.7 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 50 J/kg
- Mixed-layer CIN
- -814 J/kg
- Mixed-layer LCL
- 1189 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 522 m²/s²
- 0-3 km storm-relative helicity
- 829 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 082244 SVRICT KSC015-082345- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 544 PM CDT WED MAY 8 2002 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BUTLER COUNTY IN SOUTH CENTRAL KANSAS * UNTIL 645 PM CDT. * AT 544 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES SOUTHWEST OF BENTON...OR ABOUT 12 MILES NORTHEAST OF DOWNTOWN WICHITA...MOVING NORTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR BENTON AROUND 545 PM CDT... NEAR TOWANDA AROUND 555 PM CDT... NEAR EL DORADO AROUND 610 PM CDT... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF PENNIES... WINDS UP TO 60 MILES AN HOUR... VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING... A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR BUTLER COUNTY UNTIL 645 PM CDT. LAT...LON 3786 9713 3767 9712 3788 9665 3805 9682 /CARUSO NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 2:55 PM CDT, 2 hours 49 minutes earlier.
Area forecast discussion, May 8, 2:55 PM CDT, 2 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 255 PM CDT WED MAY 8 2002 FCST CONCERNS... SVR WX/FLOOD POTNL FOR THE CWA THRU TNGT... WILL RELY ON SATELLITE AND SFC DATA FOR THIS EVENINGS FCST...THEN ON ETA/AVN BEYOND. TRIPLE POINT NOW LURKING ACROSS SOUTH CENTRAL KS WITH STRONG MIXING/HEATING AND DESTABILIZATION TAKING PLACE. LATEST VISIBLE SATELLITE SHOWS ELEVATED CONVECTION DEVELOPING JUST EAST OF ICT DUE TO WHAT MAY BE FORCING FROM AN ELEVATED DRYLINE. WATER VAPOR DOES HINT AT ANOTHER WAVE ACROSS NEW MEXICO WITHIN LARGER SCALE UPPER TROUGH EMERGING INTO THE PLAINS. THIS MAY ENHANCE THE SFC/THERMAL LOW SW OF ICT THIS EVENING. SITUATION DICTATES HIGH POPS ALONG AND EAST OF INTERSTATE 135 THIS EVENING. LOW LEVEL CAPE SHOULD BE GREATER TONIGHT THAN YESTERDAY...WHILE EHI VALUES IN EXCESS OF 5 INDICATE THE TORNADO THREAT...ESPECIALLY FROM ICT SOUTH AND EAST. WILL ALSO CARRY THE FLOOD WATCH TONIGHT GIVEN SATURATED CONDS FROM ICT EAST. THU...WILL FINALLY GET SOME QUIET WX INTO THE CWA WITH GOING FCST HANDLING THE WORDING WELL. FRI-SUN...NEXT UPPER TROUGH WILL BEGIN TO INFLUENCE THE WX BY INDUCING LOWER PRESSURES AND AIDING IN THE RETURN FLOW OF MOISTURE BY FRIDAY. WILL KEEP FRIDAY DRY HOWEVER WILL INCREASE CLOUDS AND LOWER MAX TEMPS TO AGREE WITH SURROUNDING OFFICES. PRECIP CHCS BACK INTO THE FCST FRIDAY NIGHT RIGHT THROUGH SUNDAY NIGHT. HAVE TWEAKED MAX TEMPS DOWN AND INCREASE PRECIP CHCS THROUGH THAT PERIOD. NEXT WEEK...FINALLY LOOKS AS IF THE LONGWAVE PATTERN MAY ALLOW FOR RIDGING THROUGH WEDS WITH DRY CONDS AND SEASONABLE TEMPS. FCSTID =11 ICT 47 65 43 69 / 50 5 0 10 HUT 45 64 41 69 / 20 5 0 10 EWK 46 64 42 68 / 50 5 0 10 EQA 47 65 42 68 / 60 5 0 10 WLD 48 66 42 71 / 60 5 0 10 RSL 40 60 40 68 / 20 5 0 10 GBD 42 62 40 69 / 20 5 0 10 SLN 44 63 42 67 / 20 5 0 10 MPR 46 64 42 68 / 40 5 0 10 CFV 51 67 42 70 / 70 5 0 10 CNU 48 66 41 68 / 70 5 0 10 K88 48 65 41 67 / 70 5 0 10 .ICT...FLOOD WATCH TONIGHT FOR ZONES KSZ069>072...KSZ092>096...KSZ098>100.
In the hours before
Special weather statement, May 8, 12:23 PM CDT, 5 hours 21 minutes before
KSZ048>053-067>072-082-083-091>096-098>100-090500- HAZARDOUS WEATHER OUTLOOK...RETRANSMISSION NATIONAL WEATHER SERVICE WICHITA KS 1223 PM CDT WED MAY 8 2002 ...ANOTHER OUTBREAK OF SEVERE WEATHER IS EXPECTED LATER THIS AFTERNOON AND EVENING... A COLD FRONT WILL MOVE INTO SOUTH CENTRAL KANSAS BY EARLY THIS EVENING. A DRYLINE WILL EXTEND SOUTHWARD FROM THE FRONT...INTO WESTERN OKLAHOMA. THE AIRMASS IS EXPECTED TO ONCE AGAIN BECOME VERY UNSTABLE TO THE EAST OF THE DRY LINE AND COLD FRONT INTERSECTION. SEVERE THUNDERSTORMS ARE EXPECTED TO RAPIDLY DEVELOP LATE THIS AFTERNOON IN SOUTH CENTRAL KANSAS...AS WINDS CONVERGE NEAR THESE BOUNDARIES. THE STORMS WILL THEN PROGRESS RAPIDLY INTO SOUTHEAST KANSAS THIS EVENING...WHERE A SQUALL LINE MAY EVOLVE. WIND SHEAR PROFILES COMBINED WITH THE HIGH INSTABILITY...WILL AGAIN BE FAVORABLE FOR SUPERCELL STORMS WITH VERY LARGE HAIL AND STRONG... DAMAGING WIND GUSTS LIKELY. IF WINDS NEAR THE SURFACE CAN BACK SLIGHTLY TO THE SOUTHEAST AHEAD OF THE DRY LINE AND COLD FRONT... THEN THE RISK FOR TORNADOES WILL ALSO INCREASE...ESPECIALLY FOR SOUTH CENTRAL AND SOUTHEAST KANSAS. THE HIGHEST RISK AREA FOR SEVERE WEATHER WOULD BE ALONG AND EAST OF THE KANSAS TURNPIKE... INCLUDING THE WICHITA METRO AREA. DUE TO THE HIGH MOISTURE CONTENT IN THE ATMOSPHERE...VERY HEAVY RAINFALL MAY ACCOMPANY SOME OF THE STORMS. THE GROUND IS SATURATED IN MANY AREAS EAST OF THE TURNPIKE...SO FLOODING IS POSSIBLE THERE. SPOTTER ACTIVATION IS LIKELY LATE THIS AFTERNOON AND EVENING ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS. CARUSO
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 7:09 PM CDT | Severe Thunderstorm Warning | ICT | Marion | 36 min |
| May 7, 7:21 PM CDT | Severe Thunderstorm Warning | ICT | Elk | 54 min |
| May 7, 7:31 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 29 min |
| May 7, 8:06 PM CDT | Flash Flood Warning | ICT | Wilson | 3 hr |
| May 7, 8:06 PM CDT | Severe Thunderstorm Warning | ICT | Chase | 39 min |
| May 7, 8:15 PM CDT | Severe Thunderstorm Warning | ICT | Elk | 45 min |
| May 7, 8:18 PM CDT | Severe Thunderstorm Warning | ICT | Montgomery, Wilson | 57 min |
| May 7, 8:21 PM CDT | Flash Flood Warning | ICT | Neosho | 3 hr |
| May 7, 8:25 PM CDT | Flash Flood Warning | ICT | Chautauqua | 3 hr |
| May 7, 8:37 PM CDT | Severe Thunderstorm Warning | ICT | Reno | 53 min |
| May 7, 8:43 PM CDT | Severe Thunderstorm Warning | ICT | Neosho | 62 min |
| May 7, 8:52 PM CDT | Severe Thunderstorm Warning | ICT | Labette | 53 min |
| May 7, 9:02 PM CDT | Tornado Warning | ICT | Kingman | 58 min |
| May 7, 10:00 PM CDT | Tornado Warning | ICT | Kingman | 60 min |
| May 7, 10:20 PM CDT | Flash Flood Warning | ICT | Kingman | 3 hr |
| May 7, 10:23 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 67 min |
| May 7, 10:58 PM CDT | Severe Thunderstorm Warning | ICT | Kingman | 62 min |
| May 7, 11:28 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 62 min |
| May 7, 11:40 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 65 min |
| May 7, 11:47 PM CDT | Tornado Warning | ICT | Kingman | 28 min |
| May 7, 11:49 PM CDT | Tornado Warning | ICT | Kingman | 26 min |
| May 8, 12:13 AM CDT | Tornado Warning | ICT | Kingman | 62 min |
| May 8, 12:25 AM CDT | Flash Flood Warning | ICT | Sedgwick | 3 hr |
| May 8, 12:32 AM CDT | Severe Thunderstorm Warning | ICT | Greenwood | 58 min |
| May 8, 1:01 AM CDT | Severe Thunderstorm Warning | ICT | Elk | 59 min |
| May 8, 1:19 AM CDT | Severe Thunderstorm Warning | ICT | Wilson | 56 min |
| May 8, 1:26 AM CDT | Flash Flood Warning | ICT | Wilson | 5 hr |
| May 8, 1:46 AM CDT | Severe Thunderstorm Warning | ICT | Neosho | 59 min |
| May 8, 1:56 AM CDT | Flash Flood Warning | ICT | Neosho | 4 hr |
| May 8, 2:18 AM CDT | Flash Flood Warning | ICT | Montgomery | 5 hr |
| May 8, 2:45 AM CDT | Flash Flood Warning | ICT | Labette | 4 hr |
| May 8, 3:01 PM CDT | Severe Thunderstorm Warning | ICT | McPherson | 59 min |
| May 8, 3:06 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 54 min |
| May 8, 3:08 PM CDT | Tornado Warning | ICT | McPherson | 52 min |
| May 8, 3:21 PM CDT | Severe Thunderstorm Warning | ICT | Kingman | 54 min |
| May 8, 3:26 PM CDT | Tornado Warning | ICT | Marion | 64 min |
| May 8, 3:32 PM CDT | Severe Thunderstorm Warning | ICT | Harper | 58 min |
| May 8, 3:56 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 79 min |
| May 8, 4:01 PM CDT | Tornado Warning | ICT | Harper | 59 min |
| May 8, 4:10 PM CDT | Tornado Warning | ICT | Sedgwick | 50 min |
| May 8, 4:20 PM CDT | Tornado Warning | ICT | Marion | 40 min |
| May 8, 4:36 PM CDT | Tornado Warning | ICT | Chase | 39 min |
| May 8, 4:45 PM CDT | Tornado Warning | ICT | Sumner | 60 min |
| May 8, 4:47 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 58 min |
| May 8, 4:54 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 51 min |
| May 8, 4:54 PM CDT | Severe Thunderstorm Warning | ICT | Harper | 66 min |
| May 8, 5:14 PM CDT | Severe Thunderstorm Warning | ICT | Greenwood | 61 min |
| May 8, 5:31 PM CDT | Flash Flood Warning | ICT | Harper, Sumner | 6 hr |
| May 8, 5:40 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 65 min |
| May 8, 6:01 PM CDT | Flash Flood Warning | ICT | Butler | 6 hr |
| May 8, 6:11 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 79 min |
| May 8, 6:31 PM CDT | Tornado Warning | ICT | Sumner | 44 min |
| May 8, 6:37 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 53 min |
| May 8, 6:43 PM CDT | Tornado Warning | ICT | Cowley | 62 min |
| May 8, 6:58 PM CDT | Flash Flood Warning | ICT | Cowley | 5 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.